Washington, 2009

Tornadoes and Flash Flooding in Washington, June 6, 2009

June 6, 2009 · NWS OTX · 9 events in 2 counties and zones

The combination of an unstable atmosphere and converging wind boundaries over Lincoln County spawned four tornadoes, as well as large hail and flash flooding. This activity spread into northern Whitman County as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The combination of an unstable atmosphere and converging wind boundaries over Lincoln County spawned four tornadoes, as well as large hail and flash flooding. This activity spread into northern Whitman County as well. The tornadoes were observed in a 25 minute period between Wilbur and Creston near Highway 2. All four tornadoes were non-supercell tornadoes and rated EF0. All four tornadoes remained over wheat fields and thus resulted in no property damage. Meanwhile, a severe thunderstorm produced quarter sized hail three miles west-southwest of Sprague. Heavy rain also fell with the storms over Lincoln and northern Whitman County. On Highway 23, about five miles northwest of Sprague, water covered portions of the highway between mile posts 48 and 53. In northern Whitman County, mud and debris washed onto roads near Ewen, Colfax, and St. John.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 6, 1:29 PM PST, 21 minutes earlier.

Area forecast discussion, Jun 6, 1:29 PM PST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
229 PM PDT SAT JUN 6 2009

.SYNOPSIS...
A WEATHER PATTERN MORE TYPICAL OF LATE SPRING WILL DOMINATE THE
INLAND NORTHWEST THROUGH THE REMAINDER OF THE WEEKEND INTO THE
FIRST PART OF THE WORK WEEK. DISTURBANCES TRACKING FROM NORTH TO
SOUTH COMBINED WITH A PUSH OF COOLER AIR FROM SOUTHERN BRITISH
COLUMBIA WILL USHER IN THE UNSETTLED WEATHER. SEASONABLY COOL
CONDITIONS WITH OCCASIONAL WEAK WEATHER DISTURBANCES WILL CONTINUE
FOR MUCH OF THE UPCOMING WORK WEEK.

&&

.DISCUSSION...TONIGHT AND SUNDAY...A MID-LEVEL TROUGH WILL REMAIN
CENTERED NEAR THE ALBERTA/SASKATCHEWAN BORDER...KEEPING THE INLAND
NW UNDER A RELATIVELY UNSTABLE ATMOSPHERE AND NORTH TO
NORTHWESTERLY FLOW. THE IMPULSE ROUNDING THE TROUGH THIS EVENING
WILL PIVOT SOUTH AND EAST...AND WEAK SUBSIDENCE MOVES IN
OVERNIGHT. THE SHOWER THREAT WILL RETREAT TO MAINLY THE SOUTHERN
THIRD OF THE CWA AND WANE...BUT GUIDANCE CONTINUES TO SHOW A
MIXTURE OF MIX AND HIGH LEVEL MOISTURE SPILLING THROUGH. SO SKIES
WILL REMAIN PARTLY TO MOSTLY CLOUDY TONIGHT. ANOTHER WAVE PIVOTS
AROUND THE TROUGH SUNDAY...APPROACHING THE NORTHERN CWA...WITH
INCREASING MOISTURE WORKING WITH AFTERNOON INSTABILITY. THIS WILL
BRING A RENEWED RISK FOR SHOWERS TO THE CASCADES THROUGH NORTHERN
PANHANDLE...WITH AT LEAST A SLIGHT CHANCE FOR THUNDER. THE
SOUTHEAST CWA WILL ALSO FIND A RISK FOR SHOWERS AGAIN...DUE TO
LINGERING MOISTURE AND NWLY FLOW. TEMPERATURES WILL REMAIN NEAR TO
SLIGHTLY UNDER NORMAL. /JCOTE

SUNDAY NIGHT THROUGH TUESDAY...THE FORECAST AREA WILL REMAIN UNDER
THE INFLUENCE OF THE EXPANSIVE AND SLUGGISH MID/UPPER LEVEL LOW
THAT WILL INITIALLY STRADDLE THE ALBERTA/SASKATCHEWAN/NWRN MT
BORDER REGION SUN NIGHT BEFORE IT ELONGATES AND SINKS SEWD BY
TUESDAY. EMBEDDED SHORT- WAVES/ASSOCIATED VORT LOBES PINWHEELING
AROUND THIS UNUSUALLY LARGE LOW PRESSURE SYSTEM WILL BE KEY PLAYERS
ALTHOUGH THERE IS STILL A FAIR DEGREE OF UNCERTAINTY WITH RESPECT
TO HOW FAR WEST AND SOUTH THESE FEATURES WILL EVENTUALLY PIVOT
AROUND THE WESTERN PERIPHERY OF THE LOW. GENERALLY KEPT WITH A
RATHER BROADBRUSH APPROACH TO THE POP/WX GRIDS...BUT PER PREVIOUS
FORECAST TRENDS FAVORED THE NORTHEAST WA MOUNTAINS AND ID
PANHANDLE WHICH WILL BE IN CLOSER PROXMITY TO ANY LARGE SCALE
FORCING FOR LIFT ALTHOUGH IT WILL BE DIFFICULT TO COMPLETELY RULE OUT
POPS EVEN ACROSS THE UPPER BASIN. ON MONDAY...WE MAY NEED TO
EXPAND THE MENTION OF SHRA/TSRA ALONG THE EAST SLOPES OF THE
CASCADES. THIS REGION WILL BE IN A FAVORABLE POSTIION RELATIVE TO
A CYCLONICALLY CURVED UPPER LEVEL JET WHOSE AXIS WILL BE ORIETNED
NW-SE ACROSS THE AREA. MID-LEVEL WARMING PROGGED ACROSS WESTERN
AREAS ON TUESDAY SHOULD LIMIT OVER CONVECTIVE POTENTIAL COMPARED
TO MONDAY...BUT STEEP 850-500 MB LAPSE RATES REMAIN IN PLACE
ACROSS A MAJORITY AREA AND THAT COMBINED WITH FAVORABLE NWLY
UPSLOPE FLOW SHOULD FAVOR THE BLUES AND CENTRAL IDAHO PANHANDLE
FOR CONVECTION ON TUESDAY. A SLOW DAY TO DAY WARMING TREND
INDICATED...WITH TEMPERATURES CLOSE TO SEASONAL BY TUESDAY. /JONES

TUESDAY NIGHT THROUGH SATURDAY...THE LARGE SCALE PATTERN FOR NEXT
WEEK IS ACTUALLY QUITE SIMILAR TO WHAT WE HAVE SEEN FOR THE PAST
SEVERAL DAYS. AFTER THE COLD UPPER LOW CURRENTLY OVER OUR AREA
KICKS OUT ON TUESDAY WE RETURN TO A WEAK WESTERN U.S. TROUGH AND
WEAK RIDGING OVER WESTERN CANADA...LEAVING THE PAC NW IS VERY WEAK
SPLIT FLOW. INSTABILITY INITIALLY IS FAIRLY LIMITED ON WEDNESDAY.
BUT AS TEMPERATURES WARM A LITTLE EACH DAY THE INSTABILITY OVER
THE MOUNTAINS INCREASES. THIS SHOULD BE GOOD ENOUGH FOR SHOWERS
AND THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS /INCLUDING THE
CASCADES/ DURING THE AFTERNOON AND EVENING HOURS. UNDER SUCH A
WEAK FLOW PATTERN THERE WILL BE VERY LITTLE VERTICAL WIND SHEAR TO
WORK WITH. AS SUCH THE MAJORITY OF THIS CONVECTION SHOULD NOT BE SEVERE.

BY THE END OF THE WEEK THE MODELS IN GENERAL AGREE ON TAKING A
WEAK WAVE FROM THE PACIFIC AND DROPPING IT INTO THE WESTERN US
TROUGH. THIS IS SIMILAR TO THE WEATHER PATTERN EARLIER THIS WEEK
WHERE A CLOSED LOW SAT OFF THE CALIFORNIA COAST FOR 3 DAYS
BRINGING CONSIDERABLE CONVECTION TO THE SOUTH OF OUR FORECAST
AREA. THERE IS ONE BIG DIFFERENCE THOUGH. THIS PAST WEEK THERE WAS
STRONG HIGH PRESSURE OVER WESTERN CANADA WHICH BROUGHT DRY
NORTHEASTERLY WINDS TO OUR AREA FOR 3 DAYS. THIS SQUELCHED ANY
CHANCE FOR CONVECTION EXCEPT IN THE EXTREME SOUTHERN ZONES /I.E.
LEWISTON AREA/. BUT IN THE UPCOMING FORECAST THE LOW LEVEL
PRESSURE GRADIENT IS MUCH DIFFERENT SO THERE DOESNT APPEAR TO BE
MUCH CHANCE OF A REPEAT OF THE STRONG DRY NORTHEASTERLY FLOW. AS
SUCH WE LOOK TO BE IN A MUCH MORE FAVORABLE PATTERN FOR
CONVECTION. ULTIMATELY THE AMOUNT OF CONVECTION WILL LIKELY DEPEND
ON JUST HOW MUCH THE PACIFIC WAVE DIGS INTO THE WESTERN U.S.
TROUGH. IF IT DIGS MORE THAN THE CURRENT MODEL FORECAST WE COULD
GET SKUNKED. MODEL WIND SHEAR STILL ISNT VERY IMPRESSIVE FOR THE
END OF THE WEEK BUT THE MODELS DO SUGGEST THE POTENTIAL FOR A
MINOR SHORT WAVE IN THE SOUTHERLY FLOW AHEAD OF THE TROUGH WHICH
WOULD HELP TO ORGANIZE THE CONVECTION AND LEAD TO A BETTER CHANCE
OF SEVERE THUNDERSTORMS FOR FRIDAY OR SATURDAY.  RJ

&&

.AVIATION...
PRIMARILY VFR CONDITIONS AT ALL TAF SITES THROUGH 18Z SUNDAY.
SCATTERED SHOWERS WILL REMAIN A THREAT OVER PARTS OF THE SOUTHERN
TAF SITES...FROM KEAT TO KLWS. COVERAGE IS EXPECTED TO INCREASE
OVER THE KPUW/KLWS THROUGH THE AFTERNOON AND LCL MVFR CIGS ARE
POSSIBLE. MORE WIDELY SCATTERED TO ISOLATED SHOWERS WILL BE FOUND
OVER THE NORTHEAST TAF SITES. MOST AREAS WILL SEE AT LEAST A
RISK FOR THUNDER...THOUGH THE CHANCE THAT ONE THUNDERSTORM CELL
WILL CROSS AT TAF SITE IS SLIGHT. PRECIPITATION WINDS DOWN
TONIGHT...WITH A CONTINUED MIX OF MID AND HIGH CLOUDS. LOOK FOR
BREEZY CONDITIONS SATURDAY AFTERNOON...DECREASING INTO THIS
EVENING. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        44  68  43  72  49  74 /  20  20  20  20  20  20
COEUR DALENE  41  65  42  69  47  73 /  20  20  30  20  30  30
PULLMAN        39  67  43  69  44  73 /  30  20  20  20  20  20
LEWISTON       46  74  50  75  52  79 /  40  20  20  20  20  20
COLVILLE       41  70  41  74  45  77 /  10  20  30  30  30  20
SANDPOINT      38  63  39  67  43  71 /  10  20  30  30  30  30
KELLOGG        38  63  42  67  46  71 /  40  20  30  30  40  40
MOSES LAKE     48  74  48  78  52  82 /  20  10  10  10  10  10
WENATCHEE      52  73  54  77  56  82 /  20  10   0  10  10  10
OMAK           46  74  46  77  49  81 /  10  10  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 6, 4:53 AM PST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
553 AM PDT SAT JUN 6 2009

IDZ001>004-026-027-WAZ031>038-041>044-071300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
553 AM PDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 71 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 4 flash flood, 1 hail. Local standard time, as filed.

Tornado, Lincoln

When
June 6, 1:50 PM PST to 2:05 PM PST
Where
Lincoln County, 3.31 mi SW of Creston to 3.62 mi ESE of Wilbur
Rating
EF0
Path length
2.41 mi
Path width
20 yd
Reported by
Public
Coordinates
47.723, -118.579

An EF0 tornado was observed two miles south of Highway 2 between Creston and Wilbur. This was one of four tornadoes that occurred within a 25 minute period. This tornado tracked west-northwest and stayed just south of Ramsey Road.

Tornado, Lincoln

When
June 6, 1:50 PM PST to 2:15 PM PST
Where
Lincoln County, 3.09 mi WSW of Creston to 3.76 mi E of Wilbur
Rating
EF0
Path length
2.44 mi
Path width
20 yd
Reported by
Public
Coordinates
47.726, -118.576

An EF0 tornado formed two miles south of Highway 2 between Creston and Wilbur, then tracked northwest before dissipating less than a mile from Highway 2. This tornado was one of four tornadoes observed in a 25 minute period in the area.

Tornado, Lincoln

When
June 6, 1:50 PM PST to 2:15 PM PST
Where
Lincoln County, 3.19 mi SW of Creston to 4.34 mi ENE of Wilbur Piper Arpt
Rating
EF0
Path length
1.74 mi
Path width
20 yd
Reported by
Public
Coordinates
47.720, -118.573

An EF0 tornado formed two miles south of Highway 2 between Wilbur and Creston. This tornado tracked west before dissipating. This was one of four tornadoes that occurred within a 25 minute period in the area.

Tornado, Lincoln

When
June 6, 1:50 PM PST to 2:15 PM PST
Where
Lincoln County, 3.04 mi SW of Creston to 4.16 mi SW of Creston
Rating
EF0
Path length
1.25 mi
Path width
20 yd
Reported by
Public
Coordinates
47.719, -118.567

An EF0 tornado formed two miles south of Highway 2 between Creston and Wilbur. This tornado tracked to the west-southwest before dissipating. This was one of four tornadoes that occurred within a 25 minute period.

Hail, Lincoln

When
June 6, 1:55 PM PST to 2:00 PM PST
Where
Lincoln County, 2.72 mi WSW of Sprague
Measured
1 in hail
Reported by
Public
Coordinates
47.280, -118.020

Flash Flood, Whitman

When
June 6, 2:09 PM PST to 2:40 PM PST
Where
Whitman County, 6 mi SW of St John to 1.82 mi N of Lancaster
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.039, -117.660

Flash Flood, Lincoln

When
June 6, 2:50 PM PST to 4:30 PM PST
Where
Lincoln County, 6.64 mi NW of Sprague to 5.96 mi NW of Sprague
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.365, -118.075

Flash Flood, Whitman

When
June 6, 3:00 PM PST to 4:00 PM PST
Where
Whitman County, 2.83 mi NNW of Ewan to 3.81 mi ENE of Lamont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.159, -117.739

Mud and debris was observed flowing over Highway 23. In addition, water was observed over the road at Rock Lake Road and Glorfield Road.

Flash Flood, Whitman

When
June 6, 3:22 PM PST to 4:30 PM PST
Where
Whitman County, 1.84 mi N of Colfax to 1.8 mi N of Colfax
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.906, -117.344

Water and mud was observed over North Palouse Road near the Golf Course.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyThe tornado archive for Washington, 2009Warnings in Washington, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164249, 164252, 164254, 164255, 168946, 168969, 168945, 168960, 168965.